Dry Eye Problems during Breast Cancer Treatment

Did you know that certain types of breast cancer treatment medications can cause dry eye symptoms? The class of medications called “aromatase inhibitors” (AIs) has been studied and found to cause dry eyes. Fortunately, we also know that this is a newly emerging, and easily treated side effect of AIs. But we need to know that you are taking one of the AIs in order to offer help for your dry eyes. Some of the medications in this class include Arimidex, Aromasin and Femara-although there are many others. Researchers used a validated questionnaire to assess the presence of Dry Eye Syndrome (DES). They found that DES is significantly more prevalent in women on AIs compared with controls. They recommend routine screening of patients on AIs with the Ocular Surface disease Index (OSDI) questionnaire with the aim of improving patient quality of life and possibly adherence.

If you or someone you know is being treated for breast cancer with aromatase inhibitors (AIs) and suffers from dry eyes, grittiness or is generally experiencing eye problems of fatigue or dryness, please call The Eye Clinic of Texas, an affiliate of Houston Eye Associates, at 800-423-3937, visit The Eye Clinic of Texas, Google+  or facebook.com/ecot.lasik.

The Eye Clinic of Texas is an affiliate of Houston Eye Associates, the largest ophthalmology clinic in the nation. We are a leading eye care practice serving the greater Houston, Galveston, League City and Texas City with offices at 1100 Gulf Freeway, Suite 114, League City, Texas 77573, 7111 Medical Center Drive, Suite 110, Texas City, Texas 77590 and 2302 Avenue P, Galveston, Texas.


Comments are closed.